Missouri, 2009Flooding and Heavy Rain in Missouri, September 22, 2009
September 22, 2009 · NWS SGF · 6 events in 5 counties and zones
Thunderstorms along a slow moving cold front produced heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along a slow moving cold front produced heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 1:55 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 22, 1:55 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT TUE SEP 22 2009
.DISCUSSION...
CONVECTIVE COLD POOL HELPED DRIVE A LINE OF THUNDERSTORMS THROUGH
THE AREA LATE YESTERDAY AND YESTERDAY EVENING. RAINFALL AMOUNTS
ALONG THE LINE WERE HEFTY IN MANY AREAS...AND THOSE TOTALS WERE ADDED
TO BY THE MORE STRATIFORM TYPE RAIN WITH THE COLD POOL. WILL
MAINTAIN A NUMBER OF AREAL FLOOD WARNINGS INTO THE DAYLIGHT
HOURS....BUT WILL EXPIRE THE WATCH PRODUCT A LITTLE EARLY WITH
THE NEXT FORECAST ISSUANCE.
TODAY AND TONIGHT...A COUPLE OF UPPER LOW CIRCULATIONS OVER NEB/SD WILL
MEANDER OVER THE CENTRAL HIGH PLAINS FOR MUCH OF THE REST OF THE
WEEK. COLD FRONT STILL SLOWLY MOVING THROUGH THE CWFA ATTM WILL ONLY
MAKE SLOW EASTWARD PROGRESS IN THE SSW-LY UPPER FLOW. WILL HAVE
SOME HIGH RAIN CHANCES/POPS IN THE EASTERN CWFA FOR EARLY
TODAY....BUT WILL MONITOR RADAR TRENDS AND MAKE POPS A LAST SECOND
CALL. SOME POST FRONTAL DRIZZLE/LIGHT RAIN MAY ALSO BE POSSIBLE. WILL
UNDERCUT GUIDANCE TEMPERATURES A COUPLE OF DEGREES IN MOST PLACES.
EXPECT THAT TEMPERATURES WILL NOT GET OUT OF THE 60S IN SOME
AREAS. PROGGED LOW LEVEL MOISTURE FIELDS INDICATE THAT SOME
CLEARING MAY BE POSSIBLE OVER THE WESTERN CWFA TONIGHT...BUT
CLOUDS WILL LIKELY HOLD ON OVER THE EAST.
WEDNESDAY...THIS MAY BE THE QUIET DAY OF THE WEEK WEATHERWISE WITH
DRY AIR WORKING ITS WAY AROUND THE UPPER LOW OVER THE PLAINS IN
THE MID LEVELS AND DRIER AIR WORKING ITS WAY SOUTHEAST NEAR THE
SURFACE.
WEDNESDAY NIGHT THROUGH EARLY FRIDAY...BROADLY DIFFLUENT FLOW
ALOFT AND EMBEDDED VORT CENTERS RIDING AROUND THE UPPER LOW WILL
MAKE FOR A TOUGH/UNSETTLED FORECAST DURING THIS TIME FRAME. HARD
TO BE PRECISE...BUT HAVE MODERATELY HIGH RAIN CHANCES THROUGH THIS
PERIOD. DEEPER MOISTURE (PROGGED FROM THE ECMWF) APPEARS TO BE
OVER THE EASTERN CWFA.
LATE FRIDAY THROUGH EARLY SATURDAY...THE UPPER LOW FINALLY GETS
PICKED UP BY A SHORTWAVE MOVING FROM THE PACIFIC NORTHWEST EAST
ALONG THE U.S./CANADIAN BORDER. CANT RULE OUT SOME SEVERE WEATHER
DURING THIS TIME AS VERTICAL SHEAR INCREASES FRIDAY AS THE UPPER
LEVEL PULLS NORTHEAST AND A SFC TROUGH MOVES THROUGH THE CWFA.
LOW LEVEL THERMODYNAMICS/INSTABILITY APPEARS LIMITED (ESPECIALLY
ON THE GFS). WILL NEED TO WATCH TRENDS.
LATE SATURDAY-SUNDAY...500MB HEIGHT RISES AND ASSOCIATED SFC
RIDGING SHOULD DRY THINGS OUT LATE IN THE WEEKEND IN THE WAKE OF
THE UPPER TROUGH/LOW. FAIRLY HIGH AMPLITUDE...BUT PROGRESSIVE
PATTERN (FOR A CHANGE) MAY BECOME ESTABLISHED BY EARLY NEXT WEEK.
DSA
&&
.AVIATION...
AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL PUSH OUT OF
SOUTHWEST MISSOURI DURING THE EARLY OVERNIGHT HOURS. PILOTS SHOULD
EXPECT MVFR CONDITIONS WITH THIS ACTIVITY. AS THE RAIN
ENDS...WINDS WILL SHIFT TO THE NORTHWEST WITH A PASSING COLD
FRONT. IFR CEILINGS WILL BUILD INTO THE AREA BEHIND THE FRONT AND
CONTINUE INTO EARLY TUESDAY MORNING. FLIGHT CATEGORIES WILL THEN
IMPROVE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 22, 3:55 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 AM CDT TUE SEP 22 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
455 AM CDT TUE SEP 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
RESIDUAL FLOODING FROM YESTERDAYS RAINFALL WILL CONTINUE TODAY.
PLEASE REFER TO THE LATEST FLOOD WARNINGS ISSUED BY THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OCCASIONAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FROM WEDNESDAY NIGHT THROUGH EARLY SATURDAY AS MOISTURE AND UPPER
LEVEL IMPULSES MOVE THROUGH THE AREA. A STRONGER UPPER LEVEL
SYSTEM MOVING NORTHEAST FROM THE CENTRAL PLAINS INTO THE UPPER
MIDWEST WILL BRING A CHANCE FOR STRONG TO SEVERE STORMS ON FRIDAY
AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Local storm report, Sep 21, 11:49 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM FLASH FLOOD 3 SSE JENKINS 36.74N 93.67W
09/22/2009 BARRY MO OFFICIAL NWS OBS
FLAT CREEK GAUGE 9 INCHES ABOVE FLOOD STAGE AND
CONTINUING TO RISE.
&&
JSSLocal storm report, Sep 22, 12:16 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT TUE SEP 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL HIATTVILLE 37.72N 94.87W
09/21/2009 E1.50 INCH BOURBON KS TRAINED SPOTTER
SPOTTER REPORTED HAIL DENTING CARS IN HIATTVILLE.
1155 AM FLASH FLOOD FORT SCOTT 37.84N 94.71W
09/21/2009 BOURBON KS EMERGENCY MNGR
HEAVY RAIN PRODUCING STREET FLOODING IN THE TOWN OF FORT
SCOTT.
1230 PM HAIL FORT SCOTT 37.84N 94.71W
09/21/2009 E0.88 INCH BOURBON KS EMERGENCY MNGR
1230 PM HEAVY RAIN 6 SW FORT SCOTT 37.78N 94.79W
09/21/2009 M2.85 INCH BOURBON KS AWOS
2.85IN OF RAIN BETWEEN 9AM AND 1PM AT FORT SCOTT AWOS
SITE.
0115 PM HAIL 5 S NEVADA 37.77N 94.35W
09/21/2009 E0.50 INCH VERNON MO LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME HAIL 5 MILES SOUTH OF
NEVADA ON HIGHWAYN 71.
0150 PM TSTM WND DMG 4 NW ICONIUM 38.15N 93.60W
09/21/2009 ST. CLAIR MO PUBLIC
TREES AND POWERLINES DOWN.
0205 PM HAIL LINCOLN 38.39N 93.33W
09/21/2009 E1.00 INCH BENTON MO LAW ENFORCEMENT
0237 PM HAIL 3 E FLEMINGTON 37.80N 93.45W
09/21/2009 E1.00 INCH POLK MO CO-OP OBSERVER
QUARTER SIZE HAIL
0257 PM HAIL GRAVOIS MILLS 38.31N 92.83W
09/21/2009 E0.75 INCH MORGAN MO PUBLIC
ALSO REPORTED WINDS FROM 40 TO 50 MPH.
0335 PM FLASH FLOOD PITTSBURG 37.41N 94.70W
09/21/2009 CRAWFORD KS LAW ENFORCEMENT
PITTSBURG PD REPORTED NUMEROUS STALLED CARS DUE TO FLASH
FLOODING.
0434 PM HEAVY RAIN PITTSBURG 37.41N 94.70W
09/21/2009 M3.80 INCH CRAWFORD KS CO-OP OBSERVER
0447 PM FLASH FLOOD 3 N JOPLIN 37.13N 94.51W
09/21/2009 JASPER MO COUNTY OFFICIAL
ROAD CLOSED DUE TO FLOODING AT ZORA AND THICKET. ROAD
CLOSED AT QUAKER MILL ROAD NEAR WEB CITY.
0447 PM HEAVY RAIN 8 WNW LEBANON 37.72N 92.80W
09/21/2009 M1.23 INCH LACLEDE MO CO-OP OBSERVER
COCORAHS REPORT
0512 PM HEAVY RAIN CLEVER 37.03N 93.47W
09/21/2009 M1.20 INCH CHRISTIAN MO CO-OP OBSERVER
COCORAHS REPORT
0512 PM HEAVY RAIN 3 ENE FAIR GROVE 37.40N 93.10W
09/21/2009 M3.20 INCH GREENE MO CO-OP OBSERVER
SMALL POND OVERFLOWING
0512 PM HEAVY RAIN FRONTENAC 37.46N 94.69W
09/21/2009 M4.11 INCH CRAWFORD KS TRAINED SPOTTER
0610 PM HEAVY RAIN 1 SE MORGAN 37.50N 92.66W
09/21/2009 E2.20 INCH LACLEDE MO PUBLIC
RAINFALL OCCURRED IN LESS THAN 45 MINUTES. FLOODING OF
FIELDS AND POND ON PROPERTY AT THIS LOCATION.
0610 PM FLASH FLOOD 10 NNW SPRINGFIELD 37.33N 93.36W
09/21/2009 GREENE MO TRAINED SPOTTER
RAINFALL OF 3.42 INCHES WAS RECORDED FROM 3 PM TO 6 PM.
WATER WAS 14 INCHES DEEP IN FIELDS AT THIS LOCATION
CREATING MINOR FIELD FLOODING. REPORT VIA COCRAHS.
0615 PM FLASH FLOOD 3 E SPRINGFIELD 37.20N 93.23W
09/21/2009 GREENE MO PUBLIC
FOUR INCHES OF WATER OVER ROADWAY AT THE INTERSECTION OF
LYNWOOD TR AND RANCH DR. 1.74 INCHES OF RAINFALL OCCURRED
IN 30 MINUTES AT THIS LOCATION.
0616 PM HEAVY RAIN LAMAR 37.49N 94.28W
09/21/2009 E2.20 INCH BARTON MO CO-OP OBSERVER
0630 PM FLASH FLOOD 2 N COLUMBUS 37.20N 94.84W
09/21/2009 CHEROKEE KS EMERGENCY MNGR
HIGHWAY 7 NORTH OF COLUMBUS IS CLOSED DUE TO FLOODING.
0651 PM HEAVY RAIN 5 NW FAIR GROVE 37.44N 93.22W
09/21/2009 M3.20 INCH POLK MO TRAINED SPOTTER
RAINFALL OCCURRED SINCE 3 PM THIS AFTERNOON. REPORT FROM
COCORAHS.
0651 PM HEAVY RAIN 8 WNW LEBANON 37.72N 92.80W
09/21/2009 M2.11 INCH LACLEDE MO TRAINED SPOTTER
0.88 INCHES OCCURRED IN THE LAST 30 MINUTES. REPORT VIA
COCORAHS
0706 PM FLASH FLOOD LEBANON 37.68N 92.66W
09/21/2009 LACLEDE MO EMERGENCY MNGR
WEST ELM CLOSED DUE TO FLOODING.
0707 PM HEAVY RAIN 2 SE GREENFIELD 37.39N 93.82W
09/21/2009 M2.00 INCH DADE MO CO-OP OBSERVER
0707 PM HEAVY RAIN PITTSBURG 37.41N 94.70W
09/21/2009 M4.20 INCH CRAWFORD KS CO-OP OBSERVER
0715 PM HEAVY RAIN LEBANON 37.68N 92.66W
09/21/2009 M4.00 INCH LACLEDE MO BROADCAST MEDIA
0730 PM FLASH FLOOD 2 ESE MINDENMINES 37.46N 94.55W
09/21/2009 BARTON MO DEPT OF HIGHWAYS
STATE ROUTE M ALONG THE LITTLE FORK CREEK CLOSED DUE TO
FLOODING.
0730 PM FLASH FLOOD WNW FAIR GROVE 37.39N 93.16W
09/21/2009 GREENE MO DEPT OF HIGHWAYS
STATE ROUTE CC WEST OF HIGHWAY 65 CLOSED DUE TO FLOODING.
0730 PM FLASH FLOOD BUFFALO 37.64N 93.09W
09/21/2009 DALLAS MO LAW ENFORCEMENT
THE INTERSECTION OF HICKORY AND MILL IN THE CITY OF
BUFFALO CLOSED DUE TO FLOODING. ALSO...POTTER ROAD JUST
NORTH OF STATE HIGHWAY 215 IS IMPASSABLE DUE TO FLOODING.
CLOVERDALE ROAD NEAR STATE HIGHWAY 32. REDTOP ROAD SOUTH
OF SUMMERSET ROAD HAD WATER RUNNING OVER ROADWAY BUT WAS
STILL PASSABLE.
0900 PM FLASH FLOOD 3 E ELKLAND 37.44N 92.98W
09/21/2009 WEBSTER MO DEPT OF HIGHWAYS
STATE ROUTE W CLOSED. REPORT VIA THE MODOT WEB SITE.
0900 PM FLASH FLOOD 5 SSW PLEASANT HOPE 37.39N 93.31W
09/21/2009 GREENE MO DEPT OF HIGHWAYS
STATE HIGHWAY CC NOW CLOSED IN THREE PLACES BETWEEN STATE
HIGHWAYS 13 AND 65.
0900 PM FLASH FLOOD 5 WSW SPRINGFIELD 37.17N 93.37W
09/21/2009 GREENE MO LAW ENFORCEMENT
FARM ROAD 156 FLOODED AT WILSONS CREEK WEST OF WEST
BYPASS.
0913 PM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
09/21/2009 GREENE MO NWS EMPLOYEE
WILSON CREEK IN BETWEEN CHESTNUT EXPRESSWAY AND SUNSHINE
WAS NEARLY OUT OF ITS BANKS.
1045 PM FLASH FLOOD 2 NNW BUFFALO 37.68N 93.10W
09/21/2009 DALLAS MO DEPT OF HIGHWAYS
STATE ROUTE C CLOSED AT JORDAN CREEK DUE TO FLOODING.
REPORT VIA THE MODOT WEB SITE.
1045 PM FLASH FLOOD 8 SSE MOUNTAIN GROVE 37.04N 92.19W
09/21/2009 DOUGLAS MO DEPT OF HIGHWAYS
STATE ROUTE EE CLOSED AT THE NORTH FORK. REPORT VIA THE
MODOT WEB SITE.
1045 PM FLASH FLOOD WSW MARSHFIELD 37.34N 92.91W
09/21/2009 WEBSTER MO DEPT OF HIGHWAYS
STATE ROUTE 38 CLOSED DUE TO FLOODING AT HAWK RIVER.
REPORT VIA THE MODOT WEB SITE.
1239 AM FLASH FLOOD 3 SSE JENKINS 36.74N 93.67W
09/22/2009 BARRY MO OFFICIAL NWS OBS
FLAT CREEK GAUGE 9 INCHES ABOVE FLOOD STAGE AND
CONTINUING TO RISE.
&&
DSAFlood, Barry
- When
- September 22, 5:07 AM CST to 9:07 AM CST
- Where
- Barry County, 1.11 mi E of East Purdy to 1.63 mi ESE of East Purdy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.820, -93.850
State Highway C was closed due to flooding along Flat Creek.
Flood, Ozark
- When
- September 22, 5:07 AM CST to 9:00 AM CST
- Where
- Ozark County, 2.77 mi E of Rockbridge to 3.42 mi ENE of Rockbridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -92.370
State Highway 95 was closed due to flooding along Bryant Creek.
Heavy Rain, Dent
- When
- September 22, 9:16 AM CST
- Where
- Dent County, 0.88 mi NW of Custer
- Reported by
- Broadcast Media
- Coordinates
- 37.540, -91.540
A report of 4.20 inches of rain was received.
Flood, Howell
- When
- September 22, 9:25 AM CST to 2:00 PM CST
- Where
- Howell County, 0.89 mi SW of Moody to 1.53 mi S of Moody
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.520, -91.990
State Route E was closed south of State Route 142 due to flooding.
Flood, Ozark
- When
- September 22, 9:25 AM CST to 2:00 PM CST
- Where
- Ozark County, 0.89 mi NW of Howards Ridge to 1.59 mi W of Howards Ridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.540, -92.340
State Route T was closed west of Howard Ridge due to flooding.
Flood, Douglas
- When
- September 22, 9:25 AM CST to 2:00 PM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 1.23 mi N of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
State Route EE was closed due to flooding along the North Fork River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 22 to 25, 20091 death · $240,000 · 5 events
- Wildfire in California, September 22 to 27, 200920 injured · 2 events
- Flash Flooding and Hail in Mississippi, September 22 to 24, 2009$276,000 · 0.75 in hail · 15 events
- Damaging Wind in Arkansas, September 22, 2009$50,000 · 1 event
- Flash Flood in Indiana, September 22, 2009$30,000 · 1 event
- Flash Flooding in Mississippi, September 22 to 24, 2009$16,000 · 7 events
- Wildfire in California, September 22 to 23, 2009$20,000 · 2 events
- Drought in Wisconsin, September 22 to 30, 200911 events
- Lightning Strike in Texas, September 22, 2009$15,000 · 1 event
- Heavy Rain in North Carolina, September 22, 2009$5,000 · 2 events
- Heavy Rain in Kentucky, September 22, 20092 events
- Tornado and Flood in Texas, September 22, 2009EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196786, 196787, 196791, 196788, 196789, 196790.